Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 320, NWS Denver/Boulder, CO

October 4, 2018Grand County, Jackson County, Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Oct 4, 2018, 12:52 PM MDT for Grand County, Jackson County, Larimer County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2018, 12:52 PM MDT (18:52 UTC)
Expired
Oct 4, 2018, 1:30 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Grand County, CO, Jackson County, CO, Larimer County, CO

The radar

The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS55 KBOU 041852
SVRBOU
COC049-057-069-041930-
/O.NEW.KBOU.SV.W.0320.181004T1852Z-181004T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1252 PM MDT THU OCT 4 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Jackson County in north central Colorado...
  Western Larimer County in north central Colorado...
  Northeastern Grand County in north central Colorado...

* Until 130 PM MDT.

* At 1251 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Pearl to 12 miles northwest of
  Hot Sulphur Springs, or along a line extending from 51 miles
  southwest of Laramie to 64 miles west of Fort Collins, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Walden, Rand, Cameron Pass, Four Corners, Trail Ridge, Brownlee,
  Gould, Cowdrey and Glendevey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. These thunderstorms have been producing wind gusts up 60 
mph as they have been moving over the north central Colorado 
mountains.   

&&

LAT...LON 4100 10582 4035 10563 4018 10624 4098 10650
      4100 10613
TIME...MOT...LOC 1851Z 226DEG 40KT 4092 10643 4023 10622 

HAIL...0.88IN
WIND...60MPH
 
$$

DANKERS
1 follow-up statement
425 
WWUS55 KBOU 041927
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
127 PM MDT THU OCT 4 2018

COC049-057-069-041936-
/O.EXP.KBOU.SV.W.0320.000000T0000Z-181004T1930Z/
Jackson CO-Larimer CO-Grand CO-
127 PM MDT THU OCT 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON...WESTERN
LARIMER AND NORTHEASTERN GRAND COUNTIES WILL EXPIRE AT 130 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with these thunderstorms as they move over 
northern Larimer County.

LAT...LON 4100 10582 4035 10563 4018 10624 4098 10650
      4100 10613
TIME...MOT...LOC 1926Z 226DEG 40KT 4118 10607 4049 10586 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 11:10 AM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 4, 11:10 AM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1110 AM MDT Thu Oct 4 2018

.UPDATE...
Issued at 1037 AM MDT Thu Oct 4 2018

Observations and radar are showing a Denver cyclone developing at
this time. The center is just north-northeast of DIA. Upstream,
there is a decent area of showers and even some thunderstorms
over the west slope of Colorado. It seems to be associated with a
a jet maximum of southwesterly winds with speeds near 100 knots.
Models do show some instability with this area as well, however
they also show that the upper trough moving this way to weaken
somewhat. The CAPE progs this afternoon for the CWA show minor
amounts to nothing. Some of the line of showers and storms out
west should stay together, at least for the western CWA this
afternoon. Not sure how much will make it to the plains. There is
a small amount of QPF noted for the northern half fo the plains
this afternoon, but it quite minor. There is also a decent area of
subsidence through all the layers on the QG Omega fields for this
afternoon. Will downplay the pops a bit over the plains this
afternoon, but they are already pretty insignificant on the
current GFE grids anyway. The rest of the grids are not to bad.
It may be a tad to warm for this afternoon's maximum temperatures.

&&

.SHORT TERM...(Today and tonight)
Issued at 312 AM MDT Thu Oct 4 2018

It will be much cooler but remain unsettled through the afternoon.
A strong southwesterly flow aloft will be over Colorado with the
upper level trough expected to move across the cwa this afternoon.
The models show weak mid level QG ascent over the area this
morning. Scattered to numerous light showers will persist over the
high country today with the snow level around 12 thousand feet at
this time. Across the northeast plains, mainly scattered rain
showers. Low clouds along the Urban Corridor, but not much in the
way of showers so will keep coverage isolated through 18z. NAM12
spatial cross-sections and forecast soundings show the low level
moisture drying out through this morning. In spite of weak QG
descent/subsidence this afternoon, the airmass will remain
marginally unstable. Forecast soundings this afternoon indicate
CAPES in the 300-600 j/kg range by 21z. In addition, a strong jet
max of 90 kts will pass across the cwa with passage of the mid
level trough axis. The short range models all indicate a line of
showers/thunderstorms developing over the Front Range
Mountains/Foothills early this afternoon then quickly moving
across the Urban Corridor/Northeast Plains in the 21-01z window.
Best instability appears to develop north of Denver, but will go
with 10-20 percent pop coverage at that time. Coverage could be
higher north of line from Boulder to Ft Morgan. By this evening,
the airmass will become increasingly dry and stable as a short
wave ridge moves over the state. NAM12 cross-sections show a weak
mountain wave developing tonight. Gusty westerly winds (45-55 mph)
could again develop in the Front Range Mountains and higher
foothills north of I-70. Otherwise, decreasing clouds/showers
expected ahead of another incoming trough on Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 312 AM MDT Thu Oct 4 2018

For Friday and Friday night, a weakening upper level trough will
move across the intermountain west. By Saturday morning, this
feature washes out east of Colorado. At the surface, low pressure
forms ahead of it over southeast Colorado. Friday will start off
mild, but deepening low pressure over southeast Colorado will bring
a cold front Friday afternoon. Models in good agreement showing a
couple bands of precipitation dropping southeast across Colorado
Friday and Friday night. The lift for this precipitation appears to
be associated with frontogenesis. Snow level falls to 9000 to 10000
feet MSL, though may end up a little lower over the far northern
mountains. Precipitation amounts will be light and should be a
quarter inch or less.

Most of central and eastern Colorado will be between systems
Saturday. Flow aloft turn southwesterly ahead of an upper level
trough digging south over the western states. This is where models
begin to diverge. The upper level trough closes off somewhere
over the Desert Southwest to the southern Great Basin Saturday
night. Eastward progression of the trough slows to a crawl, not
surprising given the large amplified pattern.

Ascent will be over the Central Rockies Sunday and Sunday night
ahead of the large upper level trough. Models indicate most places
should see precipitation sometime Sunday afternoon through Sunday
night. Details on where the heaviest precipitation will occur are
still uncertain. Each models shows an area or two of heavier
precipitation, but not in the same spot. Temperatures are also
quite uncertain. By Monday morning, the Canadian model has it cold
enough to snow nearly everywhere, while the GFS is much warmer
with the snow level confined to the mountains. The ECMWF solution
is between these two. Can't rule out a little snow at lower
elevations along the Front Range Monday morning. However, most
models indicate precipitation will be light or done by Monday
morning.

The main trough moves over the Central Rockies Monday and
Tuesday. Expect chilly temperatures with this. Will also keep a
chance for precipitation in the forecast. With the models
struggling to resolve this upcoming pattern, it is too soon to go
into the details for early next week since they are likely to
change.

Long wave trough remain over the Canada and much of the northern
U.S. Wednesday. However, it is forecasted to shift north a little
leaving Colorado at the base of the trough and under westerly flow
aloft. This should bring drier and warmer conditions if this
pattern prevails.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1037 AM MDT Thu Oct 4 2018

The Denver cyclone center is fairly close to DIA right now; just
a bit to the northeast. Will go with west-northwesterlies at DIA
this afternoon. Models have drainage patterns kick in before 06Z
this evening. There shouldn't be much of an issue with ceilings
and the chances of precipitation should be 0-10% around 00Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RJK
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...RJK
Hazardous weather outlook, Oct 4, 11:58 AM MDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1158 AM MDT Thu Oct 4 2018

COZ030>051-051800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1158 AM MDT Thu Oct 4 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a chance of showers and isolated thunderstorms in
the mountains this afternoon into early evening. There could wind
gusts to 50 mph in the mountains associated  with the
thunderstorms. There will be a slight chance of showers on the
plains later this afternoon into early evening. Temperatures will
be below season normals for highs this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An upper level system and cold front will bring a good chance for
rain and mountain snow Friday and Friday night. The snow level
falls to 9000 to 10000 feet MSL Friday night where up to 3 inches
snow will be possible.

A strong slow moving system over the Great Basin and Central
Rockies is expected to bring a period or two of rain and mountain
snow Sunday and into early next week. This system could end up
colder with the snow level falling into the foothills with a
slight chance of it being cold enough for light snow along the
Urban Corridor by late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 12:22 PM MDTSevere Thunderstorm WarningBOUGrand, Jackson38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.